State complexity of prefix-free regular languages

Yo Sub Han, Kai Salomaa, Derick Wood

Research output: Contribution to conferencePaper

8 Citations (Scopus)

Abstract

We investigate the state complexities of basic operations for prefix-free regular languages. The state complexity of an operation for regular languages is the number of states that are necessary and sufficient in the worst-case for the minimal deterministic finite-state automaton (DFA) that accepts the language obtained from the operation. We know that a regular language is prefix-free if and only if its minimal DFA has only one final state and the final state has no out-transitions whose target state is not a sink state. Based on this observation, we reduce the state complexities for prefix-free regular languages compared with the state complexities for (general) regular languages. For both catenation and Kleene star operations of (general) regular languages, the state complexities are exponential in the size of given minimal DFAs. On the other hand, if both regular languages are prefix-free, then the state complexities are at most linear. We also demonstrate that we can reduce the state complexities of intersection and union operations based on the structural properties of prefix-free minimal DFAs.

Original languageEnglish
Pages165-176
Number of pages12
Publication statusPublished - 2006 Jan 1
Event8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006 - Las Cruces, NM, United States
Duration: 2006 Jun 212006 Jun 23

Other

Other8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006
CountryUnited States
CityLas Cruces, NM
Period06/6/2106/6/23

Fingerprint

Formal languages
Finite automata
Stars
Structural properties

All Science Journal Classification (ASJC) codes

  • Software

Cite this

Han, Y. S., Salomaa, K., & Wood, D. (2006). State complexity of prefix-free regular languages. 165-176. Paper presented at 8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006, Las Cruces, NM, United States.
Han, Yo Sub ; Salomaa, Kai ; Wood, Derick. / State complexity of prefix-free regular languages. Paper presented at 8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006, Las Cruces, NM, United States.12 p.
@conference{750aa4bbc9d84f0693d6bc6043ebb3e0,
title = "State complexity of prefix-free regular languages",
abstract = "We investigate the state complexities of basic operations for prefix-free regular languages. The state complexity of an operation for regular languages is the number of states that are necessary and sufficient in the worst-case for the minimal deterministic finite-state automaton (DFA) that accepts the language obtained from the operation. We know that a regular language is prefix-free if and only if its minimal DFA has only one final state and the final state has no out-transitions whose target state is not a sink state. Based on this observation, we reduce the state complexities for prefix-free regular languages compared with the state complexities for (general) regular languages. For both catenation and Kleene star operations of (general) regular languages, the state complexities are exponential in the size of given minimal DFAs. On the other hand, if both regular languages are prefix-free, then the state complexities are at most linear. We also demonstrate that we can reduce the state complexities of intersection and union operations based on the structural properties of prefix-free minimal DFAs.",
author = "Han, {Yo Sub} and Kai Salomaa and Derick Wood",
year = "2006",
month = "1",
day = "1",
language = "English",
pages = "165--176",
note = "8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006 ; Conference date: 21-06-2006 Through 23-06-2006",

}

Han, YS, Salomaa, K & Wood, D 2006, 'State complexity of prefix-free regular languages' Paper presented at 8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006, Las Cruces, NM, United States, 06/6/21 - 06/6/23, pp. 165-176.

State complexity of prefix-free regular languages. / Han, Yo Sub; Salomaa, Kai; Wood, Derick.

2006. 165-176 Paper presented at 8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006, Las Cruces, NM, United States.

Research output: Contribution to conferencePaper

TY - CONF

T1 - State complexity of prefix-free regular languages

AU - Han, Yo Sub

AU - Salomaa, Kai

AU - Wood, Derick

PY - 2006/1/1

Y1 - 2006/1/1

N2 - We investigate the state complexities of basic operations for prefix-free regular languages. The state complexity of an operation for regular languages is the number of states that are necessary and sufficient in the worst-case for the minimal deterministic finite-state automaton (DFA) that accepts the language obtained from the operation. We know that a regular language is prefix-free if and only if its minimal DFA has only one final state and the final state has no out-transitions whose target state is not a sink state. Based on this observation, we reduce the state complexities for prefix-free regular languages compared with the state complexities for (general) regular languages. For both catenation and Kleene star operations of (general) regular languages, the state complexities are exponential in the size of given minimal DFAs. On the other hand, if both regular languages are prefix-free, then the state complexities are at most linear. We also demonstrate that we can reduce the state complexities of intersection and union operations based on the structural properties of prefix-free minimal DFAs.

AB - We investigate the state complexities of basic operations for prefix-free regular languages. The state complexity of an operation for regular languages is the number of states that are necessary and sufficient in the worst-case for the minimal deterministic finite-state automaton (DFA) that accepts the language obtained from the operation. We know that a regular language is prefix-free if and only if its minimal DFA has only one final state and the final state has no out-transitions whose target state is not a sink state. Based on this observation, we reduce the state complexities for prefix-free regular languages compared with the state complexities for (general) regular languages. For both catenation and Kleene star operations of (general) regular languages, the state complexities are exponential in the size of given minimal DFAs. On the other hand, if both regular languages are prefix-free, then the state complexities are at most linear. We also demonstrate that we can reduce the state complexities of intersection and union operations based on the structural properties of prefix-free minimal DFAs.

UR - http://www.scopus.com/inward/record.url?scp=67649996002&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67649996002&partnerID=8YFLogxK

M3 - Paper

SP - 165

EP - 176

ER -

Han YS, Salomaa K, Wood D. State complexity of prefix-free regular languages. 2006. Paper presented at 8th International Workshop on Descriptional Complexity of Formal Systems, DCFS 2006, Las Cruces, NM, United States.